ExanthemaAmoxicillin rash is one of the most common drug-induced rashes. It occurs in about 5-10% of patients. In the case of Pfeiffer’s glandular fever, which is caused by the Epstein-Barr virus, the rash occurs in 90% of cases.
On the other hand, other derivatives of penicillin can be administered without the risk of a rash if an allergy has been ruled out. In addition, forms of blood cancer (lymphatic leukaemia) are also more likely to develop rashes under amoxicillin. In most cases this is not an allergic reaction by the group of penicillins, which Amoxicillin also belongs to.
There is no increased occurrence of penicillin allergies after amoxicillin rash. The non-allergic rash most frequently occurs in the second week of treatment or 5-11 days after the start of therapy or may even occur after discontinuation or termination of therapy. On the other hand, if there is an immediate reaction of the skin after taking amoxicillin, a general penicillin allergy is suspected, which can actually become life-threatening if not treated. Therefore, the therapy is stopped if it occurs immediately. General information about this antibiotic can be found under Amoxicillin
The cause of the skin rash under penicillin is still unclear. It is suspected that the pathogens interact with the drug, which could be the cause of the rash. If, as mentioned above, the rash appears immediately after taking Amoxicillin, the cause is often allergic.
The rash caused by amoxicillin manifests itself in redness, skin rashes, red lumps and spots. It is also often described as measles-like. In addition, itching can often occur.
In addition, inflammation of the mucous membranes can also occur. This manifests itself especially in the mouth area with dryness or even changes in taste. In very rare cases, severe skin reactions can occur, which can lead to partial or extensive detachment of the skin or blistering (Steven-Johnson syndrome, toxic epidermal necrolysis, erythema exsudativum multiforme).
As a rule, however, this is a completely harmless skin reaction, provided it is not allergic. In addition, the non-allergic skin reaction to amoxicillin is the much more frequent cause. However, if it really is an allergic form of rash, it can lead to severe allergic reactions. These include an increase in certain blood cells, the eosinophils, a fever of medicines, nausea, vomiting, swelling of the skin and mucous membranes (Quincke’s edema), anaemia, swelling of the laryngeal mucosa and thus narrowing of the airways (laryngeal edema) or inflammatory changes in the kidneys and vessels (nephritis and vasculitis). In the worst case, an allergic shock (anaphylactic shock) can occur, which is life-threatening.
A certain typical course can be observed in the rash caused by amoxicillin. In most cases the rash starts about 1 week after the start of treatment. If a rash appears immediately after taking the first tablets, treatment must be stopped immediately.
The back and extremities are then usually also affected. In the course of the rash the face may be affected. The rash can spread within a few hours.
The duration of the rash with amoxicillin is about 4-7 days. After that, the rash will slowly subside until no symptoms and skin irritations are visible. The symptoms can be alleviated by cooling measures, some external stimuli such as sunlight can make them worse.
If further symptoms such as nausea and severe feeling of illness occur in the course of the treatment, a doctor must be consulted. This also applies if the rash after amoxicillin lasts longer than indicated. In this case there is probably not a harmless cause behind the rash, but a problem requiring treatment.